Kentucky, 2016

Winter Weather in Kentucky, January 19 to 20, 2016

January 19 to 20, 2016 · NWS PAH · 22 events in 22 counties and zones

From one to three inches of snow fell across western Kentucky. The one-inch amounts were confined mainly to the far western counties, from Paducah and Mayfield west.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

From one to three inches of snow fell across western Kentucky. The one-inch amounts were confined mainly to the far western counties, from Paducah and Mayfield west. Amounts increased toward the northeast. Snowfall amounts averaged about two inches in the Kentucky Lake region and about three inches from Marion to the Henderson-Owensboro areas. In the Henderson-Owensboro areas, a burst of heavy snow occurred for an hour or two. During this burst, the visibility dropped to around one-quarter mile. Snowfall rates up to two inches per hour were reported near Owensboro. The snow readily bonded to paved surfaces due to the sub-freezing ground temperatures. Roads were snow-covered and slippery, and schools were cancelled. Along the Tennessee border from Murray west, periods of sleet were observed. Total accumulations in the Pennyrile region, including Hopkinsville, averaged two to three inches. The synoptic situation was favorable for a winter weather event. A 500 mb shortwave trough lifted northeast from the southern high Plains to the mid and upper Mississippi Valley. At the surface, a weak low pressure system moved eastward into southern Arkansas. The burst of heavy snow was the result of strong warm air advection around 850 mb, which provided strong ascent.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 19, 6:42 PM CST, 4 hours 18 minutes earlier.

Area forecast discussion, Jan 19, 6:42 PM CST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
642 PM CST TUE JAN 19 2016

.UPDATE...
Issued at 642 PM CST TUE JAN 19 2016

Watching very closely the precipitation across SEMO, where light
freezing rain/drizzle has been reported and has caused very
dangerous travel conditions. Issued a SPS, and highlighted it more
strongly in the social media realm. May take a look at the WSW.
Thing is, as the upper system moves closer and precip increases,
precip loading, top down cooling will start to erode the "warm"
layer, or at least suppress it toward the MO/AR border, and
transition precip to mainly sleet and snow early this evening. So
for now, will handle this as a very short term event, and not
complicate the overall message. Will make some minor changes to
the grid forecast in this area. The RAP thermal depictions support
this approach.

CN

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 131 PM CST TUE JAN 19 2016

With 12z model suite painting low end 4 tenths qpf, and high end
6 tenths, and ratios low end 12 to 1, and high end 17 to 1, per
collab with WPC and adjacent WFO's...have upgraded to warn all
areas for broad 3 to 5 inch expectation.

More specifically, some heavier snow could paint a swath of
locally higher amounts (depending upon the solution)... and
higher liquid to snow ratios in cold low to mid 20s air... could
potentially yield a 6+ inch swath. The main threat area for this
is roughly latitudinally along the Ohio river thru the heart of
the FA and southward toward the AR/TN borders.

On the flip side, if more scant amounts of qpf across our north
occur (visa vi the GFS), and using a less gracious LSR, we could
see lesser 2 to 2.5" totals along the I-64 corridor from Mount
Vernon IL into southwest IN.

In summary, broad 3 to 5 inch totals expected snow/sleet. Some
chance slightly lower 2 inch totals possible north, and higher 6+
inch totals a possibility across south-central ptns. Cant rule out
some hundredths of freezing rain across mainly srn border
counties, but focusing mostly on snow/sleet potential given
consistency of colder/further southern/eastern track.

Factors at play for a little more sleet vs snow include 3 to 6K
foot depth of warm nose ranging from -1C to +2C for at times 3 to
6 hrs of pcpn time period. This skews totals a little toward lower
end of aforementioned ratios, if it plays out.

Adjusted start time of WSW to 00z, given accumulating snows could
be ongoing at 03z for farthest western portions of SEMO/SWIL. End
time maintained at 18Z, but effectively ends at 15Z for all but
farthest southeastern counties...as pcpn shuts off sharply
northwest to southeast thru the morning hours Wednesday.

.LONG TERM...(Thursday through Tuesday)
Issued at 255 PM CST TUE JAN 19 2016

Another messy round of winter weather will follow our mid week
event. Models are in good agreement showing a low pressure system
centered over central Mississippi at 00z Friday. Being on the cold
side of the low along with the expected snow pack across our
region, a majority of the precipitation Thursday into Friday will
be freezing or frozen. Precipitation is expected to start as a mix
of freezing rain, sleet and snow across all but our north and
northwest counties, where precipitation should begin as snow and
remain snow through the event.  Models imply temperatures briefly
reaching 33 to 37 degrees across most areas by Thursday afternoon,
which would switch us to rain. However confidence is a bit low on
how much warming we can get, so kept most areas as a mix except
for a portion of west Kentucky and southeast Missouri.

For Thursday night, any areas that begin as a mix will switch to
all snow by midnight as the low moves off to our southeast
overnight. The snow will continue into Friday, tapering off from
west to east Friday afternoon into Friday night. Right now 1 to 3
inches of snow is possible, but amounts are questionable at this
point and will greatly depend on how warm our surface temperatures
can get.

The weekend will be dry as high pressures moves across the Gulf of
Mexico. Temperatures will reach the middle 30s Saturday, and
around 40 degrees Sunday. Another round of precipitation will
return for Monday. Models take a surface low right over the PAH
forecast area late Monday into Monday night. Rain is possible
Monday, then as the low moves overhead and east of us, rain will
mix with and change over to snow Monday night. Rain or snow will
then be possible for Tuesday into Tuesday night, but we will have
to continue to watch the track of the low to see just how warm or
cold we will be for the beginning of the work week.

&&

.AVIATION...
Issued at 537 PM CST TUE JAN 19 2016

Downward progression of ceilings and visibilities from VFR to MVFR
and IFR will take place through 06z for all WFO PAH TAF sites with
the oncoming snow. A very brief, less than an hour period of light sleet
(PL) and freezing rain (ZR) at the onset at KCGI and KPAH, but the
duration and likelihood of these precipitation types should lessen
markedly as the night goes on. Although the moist layer will be
very shallow by noon Wednesday, kept an broken/overcast layer in
place through the afternoon.

&&

.PAH Watches/Warnings/Advisories...
IL...Winter Storm Warning until noon CST Wednesday for ILZ075>078-
     080>094.

MO...Winter Storm Warning until noon CST Wednesday for MOZ076-086-087-
     100-107>112-114.

IN...Winter Storm Warning until noon CST Wednesday for INZ081-082-
     085>088.

KY...Winter Storm Warning until noon CST Wednesday for KYZ001>022.

&&
Hazardous weather outlook, Jan 19, 12:16 PM CST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1216 PM CST TUE JAN 19 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1216 PM CST TUE JAN 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE ENTIRE AREA HAS BEEN UPGRADED TO A WINTER STORM WARNING
TONIGHT. 3 TO 5 INCHES OF SNOW AND SLEET IS EXPECTED ON AVERAGE.
REFER TO THE WARNING FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WINTER STORM WARNING CONTINUES UNTIL MIDDAY WEDNESDAY. 3 TO 5
INCHES OF SNOW AND SLEET IS EXPECTED ON AVERAGE. THE SNOW WILL BE
ENDING FROM THE NORTHWEST TO THE SOUTHEAST DURING THE WEDNESDAY
MORNING HOURS.

ANOTHER WINTER WEATHER EVENT IS POSSIBLE LATER IN THE WEEK...AND
MAY BRING A WINTRY MIX OF ACCUMULATION OF SNOW AND OR ICE
THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW AND ICE ARE ENCOURAGED.

In the hours before

Special weather statement, Jan 19, 5:55 PM CST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
555 PM CST TUE JAN 19 2016

MOZ076-086-087-100-107>112-114-200100-
PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
555 PM CST TUE JAN 19 2016

...SOME LIGHT GLAZING BEING REPORTED ACROSS SOUTHEAST MISSOURI...

MAINLY SLEET AND LIGHT SNOW ARE EXPECTED ACROSS SOUTHEAST
MISSOURI THIS EVENING. HOWEVER...SOME LIGHT FREEZING RAIN OR
DRIZZLE HAS BEEN REPORTED AS WELL...AND WILL CONTINUE EARLY ON.

EMERGENCY MANAGEMENT FROM BUTLER COUNTY MISSOURI REPORTS GLAZING
ON SOME ROAD SURFACES. ACCIDENTS HAVE BEEN REPORTED. TEMPERATURES
ARE ONLY IN THE MID 20S.

VERY DANGEROUS TRAVEL CONDITIONS ARE ANTICIPATED OVER SOUTHEAST
MISSOURI AS THIS VERY LIGHT RAIN AND DRIZZLE WILL CONTINUE TO
FREEZE IMMEDIATELY UPON CONTACT WITH ROAD SURFACES. THE
PRECIPITATION WILL SPREAD ACROSS THE REST OF SOUTHEAST MISSOURI
EARLY THIS EVENING.
Special weather statement, Jan 19, 7:48 PM CST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
748 PM CST TUE JAN 19 2016

ILZ081-082-084>086-088>090-092-093-KYZ004-MOZ076-086-087-110-111-
200300-
FRANKLIN-HAMILTON-JACKSON-WILLIAMSON-SALINE-UNION IL-JOHNSON-POPE-
ALEXANDER-PULASKI-BALLARD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-
STODDARD-SCOTT-
INCLUDING THE CITIES OF...WEST FRANKFORT...MCLEANSBORO...
CARBONDALE...HERRIN...HARRISBURG...JONESBORO...VIENNA...
GOLCONDA...CAIRO...MOUND CITY...WICKLIFFE...PERRYVILLE...
MARBLE HILL...CAPE GIRARDEAU...BLOOMFIELD...SIKESTON
748 PM CST TUE JAN 19 2016

...VERY LIGHT FREEZING RAIN STILL REPORTED NEAR THE MISSISSIPPI
RIVER...

REPORTS FROM THE CAPE GIRARDEAU MUNICIPAL AIRPORT...AND FROM THE
MEDIA INDICATE SOME VERY LIGHT FREEZING RAIN. THIS ACTIVITY IS
MOVING ACROSS THE MISSISSIPPI INTO FAR SOUTHERN ILLINOIS.

THIS CONTINUES TO BE A POTENTIALLY DECEPTIVE DANGER. EVEN THOUGH
THE RAIN AND DRIZZLE IS EXTREMELY LIGHT...IT WILL FREEZE
IMMEDIATELY AND COULD CAUSE VERY DANGEROUS TRAVEL AND WALKING
CONDITIONS AS TEMPERATURES REMAIN IN THE MID 20S.

THE ACTIVITY IS NOT EXPECTED TO LAST LONG. PRECIPITATION WILL
RAPIDLY BEGIN TO CHANGE OVER TO LIGHT SNOW AND SLEET THROUGH THE
EVENING AND INCREASE OVERNIGHT.
Local storm report, Jan 19, 10:30 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1030 PM CST TUE JAN 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     SLEET            DUDLEY                  36.79N 90.09W
01/19/2016  M0.25 INCH       STODDARD           MO   TRAINED SPOTTER

            TEMPERATURE 23 DEGREES FAHRENHEIT

&&

K. SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 winter weather. Local standard time, as filed.

Winter Weather, Crittenden

When
January 19, 11:00 PM CST to January 20, 6:00 AM CST
Where
Crittenden forecast zone
Reported by
Trained Spotter
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Winter Weather, Union

When
January 19, 11:00 PM CST to January 20, 6:00 AM CST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Winter Weather, Henderson

When
January 19, 11:00 PM CST to January 20, 6:00 AM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Winter Weather, Daviess

When
January 19, 11:00 PM CST to January 20, 7:00 AM CST
Where
Daviess forecast zone
Reported by
Trained Spotter
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Winter Weather, McLean

When
January 19, 11:00 PM CST to January 20, 7:00 AM CST
Where
McLean forecast zone
Reported by
Trained Spotter
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Winter Weather, Webster

When
January 19, 11:00 PM CST to January 20, 6:00 AM CST
Where
Webster forecast zone
Reported by
Trained Spotter
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Winter Weather, Ballard

When
January 20, 12:00 AM CST to 5:00 AM CST
Where
Ballard forecast zone
Reported by
Trained Spotter
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Winter Weather, Carlisle

When
January 20, 12:00 AM CST to 5:00 AM CST
Where
Carlisle forecast zone
Reported by
Trained Spotter
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Winter Weather, Hickman

When
January 20, 12:00 AM CST to 5:00 AM CST
Where
Hickman forecast zone
Reported by
Trained Spotter
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Winter Weather, Fulton

When
January 20, 12:00 AM CST to 6:00 AM CST
Where
Fulton forecast zone
Reported by
Trained Spotter
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Winter Weather, McCracken

When
January 20, 12:00 AM CST to 5:00 AM CST
Where
McCracken forecast zone
Reported by
Trained Spotter
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Winter Weather, Graves

When
January 20, 12:00 AM CST to 7:00 AM CST
Where
Graves forecast zone
Reported by
Trained Spotter
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Winter Weather, Livingston

When
January 20, 12:00 AM CST to 7:00 AM CST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Winter Weather, Marshall

When
January 20, 12:00 AM CST to 7:00 AM CST
Where
Marshall forecast zone
Reported by
Trained Spotter
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Winter Weather, Calloway

When
January 20, 12:00 AM CST to 7:00 AM CST
Where
Calloway forecast zone
Reported by
Trained Spotter
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Winter Weather, Lyon

When
January 20, 12:00 AM CST to 7:00 AM CST
Where
Lyon forecast zone
Reported by
Trained Spotter
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Winter Weather, Caldwell

When
January 20, 12:00 AM CST to 7:00 AM CST
Where
Caldwell forecast zone
Reported by
Trained Spotter
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Winter Weather, Trigg

When
January 20, 1:00 AM CST to 7:00 AM CST
Where
Trigg forecast zone
Reported by
Emergency Manager
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Winter Weather, Muhlenberg

When
January 20, 1:00 AM CST to 7:00 AM CST
Where
Muhlenberg forecast zone
Reported by
Emergency Manager
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Winter Weather, Hopkins

When
January 20, 1:00 AM CST to 7:00 AM CST
Where
Hopkins forecast zone
Reported by
Emergency Manager
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Winter Weather, Christian

When
January 20, 2:00 AM CST to 7:00 AM CST
Where
Christian forecast zone
Reported by
Emergency Manager
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Winter Weather, Todd

When
January 20, 2:00 AM CST to 7:00 AM CST
Where
Todd forecast zone
Reported by
Emergency Manager
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611260, 611261, 611262, 611263, 611264, 611265, 611251, 611252, 611253, 611254, 611255, 611256, 611257, 611258, 611259, 611266, 611267, 611268, 611271, 611272, 611269, 611270.